You have recently been diagnosed with a disease known as systemic lupus erythematosus (SLE). It has probably taken time to arrive at this diagnosis. Now that you know, you may feel relieved but also overwhelmed. You probably have a lot of questions about lupus.
You may have a mild or a more serious form, but no matter how severe your lupus is, you will need close medical supervision. You may also need to make lifestyle changes to keep your disease under control and feel as well as possible. At the beginning, you may feel some of these emotions:
It is possible that the main title of the report Lupus is not the name you expected. Please check the synonyms listing to find the alternate name(s) and disorder subdivision(s) covered by this report.
anger or depression over the loss of your former good health
uncertainty about what to tell family, friends, or coworkers
guilt for having lupus and the burden it may cause your family
fear that you may lose your job if you can no longer work regularly
fear that you may die
These are all normal feelings, and you are not alone in having them. You should give yourself time to adjust to your illness. This may or may not be easy for you. Discuss your feelings and concerns with your doctor and nurse and with your family and friends. Sometimes, talking with other people who have lupus is helpful. If you are having a hard time adjusting to your diagnosis, consider seeking the help of a counselor.
Many physical and emotional issues confront people with lupus, both in the beginning and throughout the course of their disease. The most common issues include the following.
Fatigue:Fatigue is a chronic problem that is usually accompanied by joint pain and stiffness. It can affect many aspects of your daily life.
Changes in personal appearance:
You may experience changes in your personal appearance. Discoid lupus (a form of lupus) may cause sores, blotches, or scarring on the face, arms, shoulders, neck, or back. The medications for lupus can also sometimes change your appearance. For example, corticosteroids can cause weight gain, excessive hair growth, or swelling. Some drugs may cause hair loss. These changes in the way you look can be emotionally challenging to deal with.